Oncology Expert Witness Report
Re: Jane Smith – Sample report – NY / NJ Expert
To whom it may concern:
I am a licensed and board-certified physician in internal medicine and oncology and eligible in Hematology. In the course of my career, I have been involved in clinical research and treatment of patients and had been chief or directory of divisions of Hematology in four institutions, including in a medical school. I developed clinical research programs in two institutions. I am licensed in NY and NJ. I am certified by the American Board of Utilization Review and Quality Assurance and have been in practice since 1990.
I reviewed: Summary prepared by ******** and records from ******* Medicine that included various entries as well as Encounter
Notes beginning on 11/5/2014 and ending with 2/13/15.
Ms. Smith was diagnosed with stage IA Follicular lymphoma in the right axilla in 2011when she presented with lymphadenopathy. She was followed by Dr. C at an outreach clinic in *****. She was observed for about a year, then was treated with chemotherapy in October of 2012.
In December 2014, she was referred to the University of Nebraska because of weight loss and lymphadenopathy and was seen on 12/13/2014. There was an increase in a perirectal mass with an increase in glucose avidity on PET, raising the possibility of conversion to a diffuse B cell lymphoma. She complained of “a vague fullness occasionally when sitting”. There was a left lung mass which measured 9.2 x 6.5 cm on 1/5/2015, bilateral kidney involvement and widespread adenopathy and a rash that involved the entire body is documented in a note of 11/17/2015. A re-biopsy was recommended to rule out Richter’s transformation. On the day after anoscopy and biopsy, that was complicated by a poorly healing post-biopsy wound, she developed mouth sores and lip sore as well as a rush that variously involved her chest and arms as well as a target appearing rash on her chest. Various diagnoses were considered and she was treated with steroids without an improvement and she continued to deteriorate. The working diagnosis was Stevens-Johnson Syndrome. On 1/20/2015, a note mentions that Dr. ***** thinks that the rash may be paraneoplastic but the author of the note, Dr., ****** thought that it met criteria for Toxic Epidermal Necrolysis (TEN) and symptomatic treatment was recommended. Skin biopsy on 1/20/2015 was read as Lichenoid Dermatitis and the pathologist wrote:
“Based upon histology, the differential diagnosis would include erythema multiforme and Steven Johnson syndrome.” Treatment was high dose steroids with a taper and she went in and out of the
ICU and was intubated. Ultimately, she was transferred to Mayo Clinic in Rochester where a diagnosis of paraneoplastic pemphigoid was made and high dose steroids, Rituxan, and bendamustine were started, but she deteriorated and died on June 3, 2015.
All my opinions are to the reasonable degree of medical certainty and subject to modification or change should new information become available.
I acknowledge that the decision to treat Ms. Smith’s skin manifestations as Stevens-Johnson Syndrome was primarily a judgment call. However, there was also a violation of the standard of care by Dr. ***** as well as other treating Physicians who accepted the diagnosis of Steven Johnson Syndrome and TENS, to not also consider and treat the very likely diagnostic possibility of them being due to bullous pemphigoid, which diagnosis, as I was represented, was repeatedly raised by the patient’s family and was the diagnosis of Dr. *******, as documented. This is especially relevant since the treatments for the two conditions overlap, in the use of high dose steroids; however, bullous pemphigoid is also treated by treating the underlying malignancy, which was not sufficiently done in this case and was a deviation from the standard of care. The standard of care in treating life-threatening severe conditions is to “cover” other likely diagnoses to the extent possible. High-dose corticosteroids are first-line therapy for paraneoplastic pemphigus, followed by steroid-sparing agents such as azathioprine, cyclosporine, and mycophenolate mofetil. In general, the skin lesions of paraneoplastic pemphigus are more responsive to therapy than mucosal lesions. Had the treatment for the possibility of bullous pemphigoid been also administered, Ms. Smith would not have missed a chance for a positive response to treatment and the opportunity of avoiding the deterioration that she experienced that resulted in her suffering and ultimately death. The failure to provide the above treatment as required by the standard of care was more likely than not the cause of Ms. Smith’s untimely death.